Virginia, 2017

Winter Weather in Virginia, December 12 to 13, 2017

December 12 to 13, 2017 · NWS RNK · 1 event in 1 county or zone

On Tuesday morning, December 12th, 2017 early morning temperatures reached the upper 30s across Montgomery County. These mild conditions, plus high temperatures in the upper 40s the day prior, helped to have ground temperatures above freezing when snow started to fall around 100 pm.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

On Tuesday morning, December 12th, 2017 early morning temperatures reached the upper 30s across Montgomery County. These mild conditions, plus high temperatures in the upper 40s the day prior, helped to have ground temperatures above freezing when snow started to fall around 100 pm. Initially the snow melted on contact, but as temperatures fell rapidly through the afternoon, temperatures in mid-20s allowed roads and parking lots became icy very quickly thanks to the re-freeze and and around an inch of additional snow. This led to there being significantly increased traffic congestion during the afternoon/evening commute, with around 400 calls for assistance to the 911 Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 12, 3:00 PM EST, 30 minutes earlier.

Area forecast discussion, Dec 12, 3:00 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EST Tue Dec 12 2017

.SYNOPSIS...
Ongoing mountain snow showers will continue into tonight, as a
strong shot of modified Arctic air encompasses the region
tonight into early Wednesday. Strong northwest winds persist
into early Wednesday before weak high pressure builds in.
Another clipper moves in Wednesday night, followed by high
pressure to finish out the week into the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 258 PM EST Tuesday...It's beginning to look at lot like
winter, and it will certainly feel that way over the next 24
hours. Winter Weather Advisories for snow and blowing snow, Wind
Advisories and Wind Chill Advisories for parts of the western
Appalachians/Blue Ridge still remain in effect.

Radar mosaic reveals several bands of light to moderate-intensity
snowfall across the western side of the Appalachians and Blue Ridge.
These features in association with strong mid-level shortwave and
Arctic surface front, infused by a connection to Lake Michigan
moisture. Snow showers tonight, at times with visibilities as low as
one-half mile, should be the most persistent across southeast West
Virginia, and starting later this afternoon working on southward
into Watauga and Ashe County. Snow showers should prove to be more
intermittent from the New River Valley eastward to I-81/Blue Ridge,
but may still at times lead to difficult travel during the Tuesday
evening commute. As temperatures fall tonight, any wet pavement
or accumulated snow is likely to freeze and lead to slick travel
overnight especially on untreated roads. See the recently
issued Special Weather Statement to address potential travel
difficulties with periods of snow showers. Looking for snow
showers to initially begin on the wet side, but as the -12 to
-18C dendrite growth layer collapses amid strong cold advection,
looking at more powdery, high-SLR type snow (approximate 16:1
snow-liquid ratio or better at elevation). Most significant
change in terms of the snowfall forecast is that by mid-evening,
we'll start to lose the Lake Michigan moisture connection as
700 mb winds become more west- southwest. This should in turn
result in snow likely ending sooner from Bluefield to Boone,
focusing the main area of snow into western Greenbrier County
where accumulating snows should continue well into the evening.
Did opt to lower accumulations to 1-2" in Ashe and Watauga
County, but given that snow will blow around a good deal there's
probably enough impact to leave the Advisory going for those
counties. Otherwise, forecast snow amounts are little changed
ranging from 3-6" in western Greenbrier County (such as Rainelle
and Duo), 2-4" further south into Summers and Mercer Counties,
1-2" Greenbrier Valley to a coating to an inch to the Blue
Ridge.

To this point, gusty winds associated with the Wind Advisory have
been only marginally close to Advisory level. Boone had recorded a
northwesterly wind gust to 43 kts around 15z. A secondary surge of
wind gusts is anticipated early to mid evening owing to pressure
rises and passage of shortwave aloft. In addition, local research
wind guidance board still supports solid Advisory winds along the
southern Blue Ridge, so for now will leave Wind Advisory in effect
given those highlighted expectations. Northwesterly winds should
ease into early Wednesday morning.

Looking into the overnight, focus begins to shift to very cold
temperatures and low wind chill values. 850 mb thermal trough
settles over the forecast area in that time period, with 850 mb
temperatures dropping to -10 to -16C across the entire forecast
area. Cold advection should have no trouble helping to plunge low
temperatures in the teens areawide, even with dampening effect of
cloud cover in the far west. With ongoing breezy to locally gusty
northwest winds, this will force lowest wind chill values in the pre-
dawn hours in the single digits below zero along and west of the
Blue Ridge, with values in the single digits above zero to the low
teens in the Piedmont and the foothills of North Carolina. If you
have to be outside, especially in the Wind Chill Advisory area, make
sure to dress in layers.

Leftover upslope clouds/snow showers in western Greenbrier should be
ending by early Wednesday morning. Though it will still be quite
cold into the mid-morning hours, the good news is that the cold
spell is short-lived and pattern turns into one of a warm advection
regime. Warm advection occurs on southwesterly 850 mb winds of 40-45
kts boosting 850 temps to values -3 to -6C by afternoon. Though much
of the day should see sunshine, will start to increase mid-level
clouds late in the day ahead of the next Clipper system. Maintained
a dry forecast though. High temperatures between the mid 20s to
upper 30s, with the coldest readings in the western mountains with a
light snowpack.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 258 PM EST Tuesday...

Will basically be in between features to start Wednesday evening
with the current system well to the northeast and the next fast
moving clipper quickly approaching and passing to the north
Wednesday night. Guidance again showing less digging with this
feature with mainly a passing cold front followed by a brief period
of upslope snow showers later Wednesday night into midday Thursday.
With the best pocket of deeper moisture progged to pass just north
with the main system, should only see light QPF behind the front
resulting in perhaps an inch or two of snow northwest mountains
including flurries farther south. Elsewhere some clouds/flurries
possible along the northern Blue Ridge with mainly clear/partly
cloudy skies elsewhere overnight. Winds could again become an issue
espcly late as an impressive 40-50 kt jet accompanies this vigorous
wave into early Thursday. However latest forecast soundings indicate
much of the higher speeds to stay just off the surface until just
before daybreak when cooling aloft arrives allowing some mix down of
higher speeds at elevation as the inversion lowers. Otherwise expect
mixing and clouds to keep temps from bottoming with lows likely
early on before bumping up some late.

Flow flattens Thursday with moisture and winds decreasing during the
day allowing a bit more sunshine by afternoon. However still chilly
with highs 30s west to 40s east. Extension of weak high pressure to
remain in place Thursday night ahead of yet another weak clipper
that looks to pass even farther north Friday into Friday night. This
feature to likely bring clouds back overnight and espcly Friday
ahead of added split flow energy heading in from the southwest.
Models now keep these features separate with dry air limiting any
precip to mainly upslope snow showers again far northwest late
Friday into Friday night where will again carry some chance pops.
Otherwise will keep it dry with more clouds across the region Friday
and mainly west Friday night. Temps again to remain below normal.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 258 PM EST Tuesday...

High amplitude pattern seen during the past week will finally begin
to flatten this weekend and gradually work into weak upper ridging
across the southeast states early next week. This should basically
act to cut off any added cold air intrusions with more of a Pacific
nature airmass from Sunday through Tuesday. However a leftover wave
across the Gulf states may push far enough north within increasing
warm advection aloft to bring some light precipitation Sunday into
Sunday night before drying returns Monday. However timing of this
system remains iffy with some solutions much slower with rain
lingering into Monday. This would support mainly a rain event with
perhaps some mix at the onset if earlier arrival occurs Sunday
morning. Otherwise running with mainly chance pops Sunday into
Monday morning, then dry Monday afternoon/Tuesday under slightly
higher heights and south of most northern stream energy at this
point.

Good moderation in temperatures to occur through the period as the
cold pool aloft lifts out Saturday followed by decent west/southwest
flow through Tuesday. This supports highs rebounding to near normal
to start and then above normal into Day 7 including some 50s ahead
of the next weak front

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 1253 PM EST Tuesday...

Mix of flight categories ranging from VFR in the Piedmont to
LIFR in snow showers in the western mountains. Gusty northwest
winds presently affecting most TAFs but will likely see an
increase in gusts later this afternoon and tonight before
abating towards early morning.

Snow will be the most persistent and most restrictive at
Bluefield TAF and along the southern Blue Ridge in NC, with
snow occuring at times at Lewisburg, Blacksburg and perhaps as
far east as Roanoke during the late afternoon into early
evening. After 00z, would expect snow to be mainly at Bluefield
and the western Appalachians. Snow may at times drop to LIFR
levels with MVFR ceilings. Improving conditions anticipated by
the pre-dawn hours, earliest further south and latest in western
Greenbrier County away from Lewisburg.

VFR conditions anticipated 12-18z Wednesday.

Medium confidence all parameters.

Extended Discussion...

Weak high pressure builds in Wednesday followed by another
weaker clipper Thursday that passes by mostly to our north.
Conditions then trend VFR for the weekend, with the next chance
for sub-VFR being Sunday night into Monday with a system
emanating out of the mid-Mississippi Valley.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Chill Advisory from midnight tonight to 9 AM EST
     Wednesday for VAZ007-009>020-022>024.
     Wind Advisory until 7 AM EST Wednesday for VAZ015>017-022.
NC...Wind Chill Advisory from midnight tonight to 9 AM EST
     Wednesday for NCZ001-002-018.
     Wind Advisory until 7 AM EST Wednesday for NCZ001-002-018.
     Winter Weather Advisory until 7 AM EST Wednesday for NCZ001-
     018.
WV...Wind Chill Advisory from midnight tonight to 9 AM EST
     Wednesday for WVZ042>044-507-508.
     Winter Weather Advisory until 7 AM EST Wednesday for WVZ042-
     043-508.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...JH
LONG TERM...JH
AVIATION...AL/WP
Hazardous weather outlook, Dec 12, 3:01 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
301 PM EST Tue Dec 12 2017

WVZ042-043-508-132015-
Mercer-Summers-Western Greenbrier-
301 PM EST Tue Dec 12 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ023-024-132015-
Botetourt-Rockbridge-
301 PM EST Tue Dec 12 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-WVZ044-507-132015-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Monroe-Eastern Greenbrier-
301 PM EST Tue Dec 12 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-132015-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
301 PM EST Tue Dec 12 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-132015-
Ashe-Watauga-
301 PM EST Tue Dec 12 2017

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.
   Wind Chill Advisory.

In addition, west winds could again gust to 45 or 50 mph late
Wednesday night into early Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-VAZ015>017-022-132015-
Alleghany NC-Grayson-Carroll-Floyd-Roanoke-
301 PM EST Tue Dec 12 2017

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

In addition, west winds could again gust to 45 or 50 mph late
Wednesday night into early Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 12, 12:18 PM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1218 PM EST Tue Dec 12 2017

VAZ007-WVZ042>044-507-508-121900-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Tazewell, Bluefield, Flat Top, Hinton,
Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood,
Duo, and Rainelle
1218 PM EST Tue Dec 12 2017

...Heavy Snow Showers to affect Southeast West Virginia and
Tazewell County This Afternoon...

At 1215 PM...Doppler radar indicated a band of heavy snow showers
extending along Interstates 79 and 64 in central West Virginia.
These heavy snow showers will move into western parts of Mercer,
Summers and Greenbrier Counties in West Virginia and northeast
Tazewell County Virginia by 200 PM.

Travelers should expect to encounter rapidly lowering visibility
as low as one-half mile at times in these heavy snow showers,
along with up to two inches of snow accumulation. These
conditions will make for difficult travel through mid-afternoon,
affecting Interstates 64 and 77 and Route 460. Be prepared to
adjust speed for rapidly changing weather conditions.

A Winter Weather Advisory for snow and blowing snow remains in
effect until 7 AM Wednesday for Mercer, Summers and western
Greenbrier County.

Loconto
Special weather statement, Dec 12, 2:41 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
241 PM EST Tue Dec 12 2017

NCZ002-VAZ007-009>020-022>024-WVZ044-507-122300-
Alleghany NC-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Monroe-Eastern Greenbrier-
Including the cities of Sparta, Tazewell, Marion, Bland,
Pearisburg, Wytheville, Radford, Pulaski, Blacksburg,
Independence, Whitetop, Troutdale, Volney, Galax, Floyd,
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke,
Salem, Fincastle, Lexington, Buena Vista, Union, Lewisburg,
White Sulphur Springs, and Alderson
241 PM EST Tue Dec 12 2017

...Difficult Travel Conditions Developing For the Tuesday Evening
Commute...

Intervals of light to moderate-intensity snow will continue to
impact the Tuesday evening commute. While snow will not be
persistent, travelers can expect rapid changes in visibility along
with a coating of wet snow on asphalt. This will lead to potential
travel difficulties at times along Interstate 81, Interstate 77
and Interstate 64. Later tonight...falling temperatures through
the 20s will freeze any snow or wet pavement, making for slippery
travel.

Travelers through the evening commute are advised to be aware for
sudden changes in visibility, as low as one half mile at times,
and to drive slowly in rapidly changing weather conditions.

NCZ001-018-WVZ042-043-508-122300-
Ashe-Watauga-Mercer-Summers-Western Greenbrier-
Including the cities of West Jefferson, Boone, Bluefield,
Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle
241 PM EST Tue Dec 12 2017

...Difficult Travel Conditions Developing For the Tuesday Evening
Commute...

Intervals of light to moderate-intensity snow will continue to
impact the Tuesday evening commute. While snow will not be
persistent, travelers can expect rapid changes in visibility along
with a coating of wet snow on asphalt. This will lead to potential
travel difficulties at times. Later tonight...falling
temperatures through the 20s will freeze any snow or wet pavement,
making for slippery travel.

Travelers through the evening commute are advised to be aware for
sudden changes in visibility, as low as one half mile at times,
and to drive slowly in rapidly changing weather conditions.

A Winter Weather Advisory remains in effect until 7 AM Wednesday
morning for western Greenbrier County in southeast West Virginia,
and in Ashe and Watauga Counties in northwestern North Carolina.

Loconto

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Montgomery

When
December 12, 3:30 PM EST to December 13, 1:15 AM EST
Where
Montgomery forecast zone
Reported by
911 Call Center
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Snowfall on December 12th initially melted on contact thanks to above freezing surface temperatures. However, a rapid drop in temperatures during the afternoon lowered readings into the mid 20s by the afternoon/evening commute. Melted snow turned to ice, and one inch of new snow formed a slick slush on roadways, parking lots, and sidewalks causing a very congested commute with 400 calls for assistance to the 911 Center.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731531.